Illinois, 2001

Damaging Wind in Illinois, May 22, 2001

May 22, 2001 · NWS DVN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 22, 1:35 AM CST, 11 hours 35 minutes earlier.

Area forecast discussion, May 22, 1:35 AM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 AM CDT TUE MAY 22 2001

.OVERVIEW...UNSEASONABLY STRONG UPPER TROUGH STARTING TO CLOSE OFF
OVER NORTHERN PLAINS WITH LOTS OF COLD AIR SPILLING IN BEHIND SYSTEM.
LEADING EDGE OF CLOUDS SPINNING INTO NORTHERN IOWA NOW APPROACHING
HIGHWAY 20 CORRIDOR AND MOVING SLOWLY SOUTHEAST AT 15-20 MPH.  CLEAR
SKIES ALLOWING TEMPERATURES TO FALL INTO 40S OVER REGION AS OF 06Z
DESPITE WEST WINDS OF 10 TO 15 MPH. UPPER AIR ANALYSIS SUPPORTS
CLOSURE OF SYSTEM OVER REGION WITH LITTLE MOVEMENT OF CLOSED SYSTEM.

...CLOUDS AND PRECIP CHANCES AND JUST HOW COLD WILL BE FORECAST
CHALLENGE...

.DIAGNOSIS AND DAY 1...MODELS SHOW CLOSED SYSTEM SETTING UP NEXT
SEVERAL DAYS WITH SOME VARIANCE ON RAINFALL AND AMOUNT OF COLD
AIR. AGAIN NORMAL PROBLEM OF ETA PRECIPITATION QUESTIONABLE...AVN
TEMPS TOO COOL AS HAS BEEN CASE SINCE LAST WEEK MODEL CHANGES.
SO WILL AGAIN...USE BLEND OF STRENGTHS OF NGM(POPS/TEMPS)...
AVN(FORCING) AND ETA(SFC FEATURES) FOR FORECAST. SATELLITE SUPPORTS
DAY STARTING OUT PARTLY/MOSTLY SUNNY MOST AREAS EARLY AND THEN CLOUDS
MOVING IN FROM NW COMBINED WITH DIABATIC HEATING FOR AN INCREASING
CHANCE OF RAIN...ESPECIALLY NORTH OF I-80 BY PM. WILL GO WITH
TEMPERATURES NEAR FWC AND MAV. WEST WINDS OF 10 TO 20 MPH TO KEEP
THINGS BRISK AND UNSEASONABLY COOL WITH MAX TEMPS 15 DEGREES OR MORE
BELOW NORMAL. TONIGHT...LOW CHANCE POPS WITH LOTS OF CLOUDS WITH
CYCLONIC FLOW AND TEMPERATURES AGAIN SLIGHTLY ABOVE GUIDANCE DUE TO
CLOUDS WHICH ARE ALREADY IN FORECAST.

.DAY 2...NEAR RECORD COLD DAY AS DEEPLY OCCLUDED UPPER LOW SLIDES
DIRECTLY OR ALMOST DIRECTLY OVERHEAD WITH LOTS OF CLOUDS AND LIGHT
RAIN TO LIMIT HEATING FROM UPPER LOW.  MAV GUIDANCE REMAINS A TAD TOO
COOL AND WILL GO SLIGHTLY COOLER THAN FWC FOR TEMPS WITH LIKELY POPS
OF RAIN EXCEPT HIGH CHANCE SOUTH SECTIONS. AVN COLD BIAS IS STILL
SIGNIFICANT BUT EACH RUN HAS BEEN A DEGREE OR TWO WARMER PAST 3-4
RUNS. THUS...HIGHS TO REMAIN IN 50S AND POSSIBLY LOWER 50S NW
SECTIONS. WEDNESDAY NIGHT AGAIN CHANCE POPS WITH LOWS A CATEGORY
ABOVE IN GENERAL FROM WARMEST FWC VS TOO COOL MAV DUE TO CLOUDS.
RECORD MIN MAXES ARE MLI...59 AND AND DBQ...57 SO MAXIMUM TEMPS
RECORDS ARE THREATENED SO WILL USE NEAR RECORD COLD WORDING FOR
HIGHS.

.EXTENDED (THU-MON)...ALL MEDIUM MODELS STILL KEEP REGION UNDER
STRONG CYCLONIC FLOW FROM UPPER LOW THROUGH SATURDAY AND SOMEWHAT
INTO SUNDAY.  WILL AGAIN RAISE POPS TO LIKELY THURSDAY FOR DAY 3 FROM
WRAPAROUND POPS.  CLOUDS AND POPS REMAIN THRU SATURDAY BUT LEAVE FOR
DAY FOLKS TO ADJUST AS ALREADY HAVE SHOWERS FOR FRIDAY .  MAX TEMPS
ON THURSDAY MAY REMAIN WITHIN A FEW DEGREES OF EXISTING COLD MINIMUM
MAX TEMPERATURE RECORDS...THEN VERY SLOW MODIFICATION INTO WEEKEND.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

In the hours before

Special weather statement, May 22, 11:24 AM CST, 1 hour 46 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1224 PM CDT TUE MAY 22 2001

...SCATTERED THUNDERSTORMS THIS AFTERNOON...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH COLD AIR ALOFT TO
TRIGGER SHOWERS AND THUNDERSTORMS OVER THE REGION THIS AFTERNOON.
A VERY LOW FREEZING LEVEL WILL MEAN THAT MANY OF THE SHOWERS AND
THUNDERSTORMS WILL PRODUCE SMALL HAIL...WITH SOME OF THE STRONGER
THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO NEAR THREE QUARTERS OF AN
INCH AND GUSTY WINDS OF NEAR 45 MPH. ALSO...IN THE STRONGER STORMS
THE HAIL MAY LAST FOR SEVERAL MINUTES...AND COULD COVER THE GROUND IN
SOME LOCATIONS.

IN ADDITION TO THE SMALL HAIL...CONDITIONS ARE ALSO FAVORABLE FOR
COLD AIR FUNNELS. THESE COLD AIR FUNNELS ARE GENERALLY WEAK AND
RARELY TOUCH DOWN. HOWEVER...IF YOU OBSERVE ONE OF THESE FUNNELS
APPROACHING THE GROUND...SEEK SHELTER IMMEDIATELY...AS THEY CAN
PRODUCE VERY STRONG WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

05
Local storm report, May 22, 12:05 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT TUE MAY 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1016 AM    FAIRBANK                  IA   .25 INCH HAIL
05/22/01   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1048 AM    KEWANEE                   IL   .25 INCH HAIL
05/22/01   HENRY                          REPORTED BY STORM
                                          SPOTTER.

The radar

The Quad Cities radar (KDVN), 45 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
May 22, 1:10 PM CST
Where
Whiteside County, Fulton
Property damage
$200
Reported by
LAW ENFORCEMENT
Coordinates
41.867, -90.167

Large tree blown down on Chase Road reported by law enforcement.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250616.